West Virginia, 2013

Flash Flooding in West Virginia, September 20, 2013

September 20, 2013 · NWS RNK · 2 events in 1 county or zone

Strong convergence of abundant tropical moisture along a warm front stretching from the Ohio Valley into southeast West Virginia triggered rounds of heavy rain. The NWS Blacksburg upper air sounding from the morning of the 20th, indicated precipitable water values were more than 2 standard deviations above normal across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong convergence of abundant tropical moisture along a warm front stretching from the Ohio Valley into southeast West Virginia triggered rounds of heavy rain. The NWS Blacksburg upper air sounding from the morning of the 20th, indicated precipitable water values were more than 2 standard deviations above normal across the region. Bands of rain passed repeatedly across the several of the same locations in Greenbrier and Summers Counties, resulting in 4 to 5 inches accumulation in some areas over a few hours time. Heavy rain was confined to mainly a 15 to 20 mile wide corridor, with much lower amounts occurring outside this corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 20, 8:00 AM EST, 15 minutes earlier.

Area forecast discussion, Sep 20, 8:00 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 AM EDT FRI SEP 20 2013

.SYNOPSIS...
HIGH PRESSURE MOVES OFFSHORE TODAY ALLOWING A COLD FRONT
TO APPROACH FROM THE WEST. THE BOUNDARY WILL MOVE ACROSS THE
REGION SATURDAY AFTERNOON AND EVENING BEFORE EXITING ON SUNDAY.
HIGH PRESSURE WILL BUILD SOUTH ACROSS THE AREA FROM THE GREAT
LAKES THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 704 AM EDT FRIDAY...

HEAVY RAIN CONTINUES ACROSS GREENBRIER COUNTY WV TO
FRANKLIN/BEDFORD COUNTIES VA THIS MORNING. THIS NARROW BAND OF
SHOWERS IS NOT SHOWING ANY SIGNS OF MOVING OUT OF THE AREA IN THE
NEXT COUPLE OF HOURS. SHOWERS ARE ALSO SHOWING SIGNS OF ADVANCING
PAST THE BLUE RIDGE DESPITE NORTHWESTERLY FLOW. INCREASED POPS
OVER AREAS SEEING RAIN THIS MORNING. HIRES MODELS MAINTAIN THIS
BAND INTO EARLY AFTERNOON THEN SHOW SCATTERED CONVECTION PATTERN
IN THE AFTERNOON.

RNK 12Z SOUNDING IS SATURATED BELOW 20KFT. PWATS ARE 2 STANDARD
DEVIATION ABOVE NORMAL. WITH RECENT DRY CONDITIONS...MOST AREAS
SEEING HEAVY RAIN WILL BE ABLE TO HANDLE THE RAIN TODAY. HIGHER
AMOUNTS/RATES MAY CAUSE SOME HYDRO TROUBLES...ESPECIALLY IN POOR
DRAINAGE AREAS.

PREVIOUS DISCUSSION...

MUCH OF THE NIGHT...SHOWERS HAVE BEEN DEVELOPING ALONG A WEAK WARM
FRONT...OR THE DIVIDING LINE BETWEEN THE RESIDUAL WEDGE AND SOMEWHAT
WARMER MORE MOIST AIR JUST TO THE WEST. A COUPLE OF DOWNPOURS MOVED
THROUGH BLACKSBURG...WITH NOW SOME MODERATE TO HEAVY RAIN ACROSS
GREENBRIER COUNTY WHICH COULD PUT DOWN A QUICK INCH OF RAIN IN 30
MINUTES TIME.

ALTHOUGH WINDS WILL BE MORE FROM THE SSE TODAY...THE WEAK WARM FRONT
GETS LEFT BEHIND OVER OUR AREA WITH ISENTROPIC LIFT PRESENT WEST OF
THE BLUE RIDGE FOR MUCH OF THE DAY. THIS SEEMS TO BE THE MECHANISM
FOR WHAT IS CREATING GOOD AGREEMENT BETWEEN THE GFS/NAM/SREF/ECMWF
WITH REGARDS TO AROUND A TENTH OF AN INCH OF RAIN THIS AFTERNOON IN
THE NEW RIVER VALLEY AND SE WV. NOT SEEING MUCH INSTABILITY WITH
SUNSHINE HAVING A HARD TIME BREAKING THROUGH SOLID CLOUDS TO START
THE DAY THIS MORNING. POSSIBLY A FEW STORMS DEVELOP THIS AFTERNOON
ALONG THE DIFFERENTIAL HEATING BOUNDARY WHERE SOME CLEARING MAY
OCCUR THROUGH EXTREME SW VA AND NW NC LATER THIS AFTERNOON.
HOWEVER...WILL LEAVE THUNDER OUT FOR NOW. WITH THE CLOUDS AND RAIN
THIS MORNING KEEPING THE LLVLS MOIST...DID GO A FEW TO SEVERAL
DEGREES BELOW GUIDANCE EVERYWHERE EXCEPT WHERE MORE SUN IS EXPECTED
TO BREAK THROUGH IN THE EXTREME SW. DEPENDING ON CONDITIONS LATER
THIS MORNING...THESE HIGHS MAY NEED TO BE LOWERED ANOTHER FEW
DEGREES.

CLOUDS SHOULD FILL IN QUICKLY TONIGHT...WITH MOIST LLVLS AND A
SLIGHT UPSLOPE COMPONENT AS THE SSE WINDS CONTINUE. ALTHOUGH THE
NAM/GFS HOLD OFF ANY PRECIP WITH THE FRONT UNTIL AFTER 12Z/8A
SATURDAY...CAN'T RULE OUT SOME UPSLOPE SHOWERS/DRIZZLE ALONG THE
SOUTHERN BLUE RIDGE AND NW NC OVERNIGHT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 500 AM EDT FRIDAY...

THE WEATHER PATTERN REMAINS ON TRACK FOR WIDESPREAD RAIN AND A FEW
THUNDERSTORMS SATURDAY AS AN UPPER TROUGH AND ASSOCIATED STRONG COLD
FRONT SWEEP THROUGH THE REGION FROM WEST TO EAST. MODELS REMAIN IN
REASONABLE AGREEMENT WITH RESPECT TO THE STRENGTH AND TIMING OF THE
FRONT WITH THE ECMWF ON THE ORDER OF 6-12 HOURS SLOWER THAN THE GFS.
HAVE LEANED TOWARD THE GFS AS IT HAS BEEN MORE CONSISTENT WITH THIS
WEATHER SYSTEM FROM RUN-TO-RUN THAN THE ECMWF. EXPECT THE PCPN TO BE
EXITING THE EASTERN AREAS AFT 06Z SUN. MAIN CONCERN WITH THE SAT
SYSTEM IS RAINFALL AS THERE IS SOME TROPICAL CONNECTION TO THE
REMNANTS OF INGRID OR PACIFIC HURRICANE MANUAL. THUS...WIDESPREAD 1
TO 2 INCH AMOUNTS ARE EXPECTED...WITH ISOLATED LOCATIONS SEEING OVER
2 INCHES. GIVEN THAT MORE RAINFALL IS ANTICIPATED FRIDAY THAN
EARLIER EXPECTED...WE WILL NEED TO KEEP AN EYE ON RAINFALL AMOUNTS.
HOWEVER...IT HAS BEEN QUITE DRY ACROSS THE CWA THIS MONTH SO
FAR...SO FEEL EXPECTED RAINFALL CAN BE HANDLED WITHOUT ANY
SIGNIFICANT PROBLEMS...ALTHOUGH THERE MAY BE LOCALIZED AREAS OF
MINOR FLOODING. WITH RESPECT TO THUNDERSTORM POTENTIAL...THIS
APPEARS MINIMAL TO ME. INSTABILITY IS NEAR ZERO...AND EVEN LESS THAN
PRE-FRONTAL CONDITIONS TODAY. FOR NOW...HAVE ONLY INCLUDED ISOLATED
TSRA IN THE GRIDS. SPC HAS OUTLOOKED MUCH OF THE CWA EAST OF THE
ALLEGHANYS FOR A 5 PERCENT RISK OF SEVERE FOR WIND AND HAIL. THIS
APPEARS VERY CONDITIONAL TO ME THAT ANY INSOLATION WOULD BE RECEIVED
FOR AREAS ACROSS THE PIEDMONT...WHICH APPEARS HIGHLY UNLIKELY. NO
PLANS TO MENTION ANY SEVERE IN THE ZONES AT THIS TIME.

BEYOND SAT...THE GFS/ECMWF HAVE FINALLY COME INTO EXCELLENT
AGREEMENT REGARDING ANY SUBSEQUENT SOUTHEAST U.S. UPPER CUTOFF OR
SFC LOW PRESSURE DEVELOPMENT AS WELL AS ANY POSSIBLE TROPICAL
CONNECTION. THE BOTTOMLINE IS THAT THERE APPEARS TO BE NONE AT THIS
POINT...SO HAVE GONE WITH A DRY FORECAST FOR THE REMAINDER OF THE
SHORT TERM.

TEMPERATURES SATURDAY WILL SHOW LITTLE DIURNAL VARIATION WITH
EXTENSIVE CLOUDS AND PCPN. WESTERN AREAS SHOULD REMAIN IN THE 60S
WITH HIGHS IN THE LOW TO MID 70S ACROSS THE PIEDMONT. HAVE UNDERCUT
MOS GUIDANCE...ESPECIALLY IN THE EAST...WHERE IT WAS TOO WARM
SHOWING HIGHS NEAR 80. MUCH COOLER CONDITIONS CAN BE EXPECTED SUN-
MON AS A POCKET OF +2C TO +4C 850MB TEMPS SWINGS THROUGH THE BASE OF
THE UPPER TROUGH NEARING GREENBRIER COUNTY. THIS SHOULD YIELD LOWS
WELL DOWN INTO THE 40S WITH HIGHS ONLY REACHING THE 50S IN THE
HIGHER ELEVATIONS OF THE MOUNTAINS WITH 60S WEST AND 70S EAST
OTHERWISE. UPSLOPE CLOUDS AND -SHRA MAY LINGER ACROSS NW GREENBRIER
INTO SUN...BUT SHOULD END SUN NIGHT/EARLY MON AS SFC WINDS BECOME
NE.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 500 AM EDT FRIDAY...

ECMWF/GFS IN GOOD AGREEMENT TODAY WITH RESPECT TO THE EXTENDED
PERIODS. HOWEVER...SIGNIFICANT CHANGES NOTED FROM PREVIOUS DAYS
RUNS. THERE REMAINS THE POTENTIAL FOR LOW PRESSURE...BOTH ALOFT AND
AT THE SFC...TO RIDE ALONG THE GULF COASTAL STATES IN THE TUE-
THU PERIOD. IN GENERAL...AT THIS POINT...THE MODELS KEEP ANY
ASSOCIATED PCPN SOUTH OF OUR CWA...BUT IT DOES COME CLOSE TO OUR
NC COUNTIES DURING THIS TIME FRAME...ESPECIALLY LATE TUE-WED.
THERE ALSO REMAINS GOOD POTENTIAL FOR TROPICAL MOISTURE...MAINLY
IN THE FORM OF A POSSIBLE FUTURE JERRY...TO BE EMBEDDED WITHIN
THIS OVERALL WEATHER PATTERN...AS MOST OF THE MODELS SHOW LOW
PRESSURE EMANATING IN THE WESTERN GULF RIDING ALONG THE GULF COAST
THROUGH THE PERIOD. FOR NOW AT LEAST...HAVE MAINTAINED A MOSTLY
DRY FORECAST THROUGH THE PERIOD. AT ANY RATE...AFTER WED...IT
APPEARS HIGH PRESSURE ALOFT WILL AMPLIFY THROUGH THE EASTERN U.S.
IN RESPONSE TO A DEEPENING TROUGH IN THE WESTERN U.S. 850MB TEMPS
TOWARD THE LATER HALF OF THE WEEK RISE INTO THE +16C RANGE...WHICH
SHOULD ALLOW MAX TEMPS TO RISE INTO THE 80S PIEDMONT AND 70S
MOUNTAINS...ABOVE NORMAL FOR LATE SEPTEMBER. MINS WILL BE NEAR
NORMAL AT THE BEGINNING OF THE PERIOD WITH 40S WEST AND 50S
EAST...BUT WILL ALSO CREEP ABOVE NORMAL BY THE END OF THE WEEK.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
AS OF 730 AM EDT FRIDAY...

HEAVY RAIN CONTINUES AT KLWB AND JUST TO THE SOUTH THIS MORNING.
THERE STILL COULD BE SOME IFR OR PERHAPS BRIEF LIFR RESTRICTIONS
OVER THE NEXT FEW HOURS. THINKING THAT INCREASED MIXING THIS
MORNING WITH INSOLATION WILL HELP TO BREAK THESE SHOWERS APART AND
CONDS WILL IMPROVE TO MVFR BY MID MORNING. ALTHOUGH IN A WEAKENED
FORM...SOME OF THESE SHOWERS ARE APPROACHING KROA AND COULD
BRIEFLY REDUCE THAT TERMINAL TO IFR OVER THE NEXT FEW HOURS.
ELSEWHERE CONDS AT ALL TERMINALS SHOULD IMPROVE TO MVFR BY LATE
MORNING.

WITH THE SUBTLE WARM FRONT REMAINING OVER PART OF THE REGION FOR
THE REST OF THE DAY...EXPECTING SHOWERS TO REFORM THIS AFTERNOON
WITH PERHAPS ISOLATED THUNDERSTORMS. NOT ENOUGH CONFIDENCE TO
PLACE IN THE TAFS ATTM. THESE COULD LEAD TO SOME MVFR CONDITIONS.
ANY SHOWERS THAT DEVELOP THIS AFTERNOON ARE EPXECTED TO DIE OFF
QUICKLY BY THIS EVENING.

MOISTURE INCREASING AND A SOUTHERLY WIND WILL PROVIDE ENOUGH OF AN
UPSLOPE COMPONENT FRIDAY NIGHT FOR MORE LOW CLOUDS AND FOG. THERE
ALSO COULD BE SOME LIGHT SHOWERS/DRIZZLE/FOG GENERATED ACROSS NW
NC AND SW VA BEFORE A COLD FRONT ARRIVES ON SATURDAY WITH WIDESPREAD
SHRA/TSRA ACROSS THE REGION. SOME BRIEF IFR WITH MVFR CONDS ARE
POSSIBLE UNDER THE HEAVIER SHOWERS SATURDAY AFTERNOON. SHOWERS
QUICKLY MOVE OUT SATURDAY WITH A DRIER BUT MORE CLOUDY AND COOL
REGIME FOR NEXT WEEK WITH NIGHTLY FOG AT THE TYPICAL SITES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...KM/RCS
SHORT TERM...RAB
LONG TERM...JH/RAB
AVIATION...DS/KM
Hazardous weather outlook, Sep 20, 4:05 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EDT FRI SEP 20 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-211000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
505 AM EDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED TODAY...SOME WITH
LOCALLY HEAVY RAINFALL. AN ISOLATED THUNDERSTORM CANNOT BE RULED
OUT. ISOLATED LOCATIONS COULD RECEIVE OVER AN INCH OF RAIN.
HOWEVER...OVERALL THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY
ACCOMPANIED BY NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. LOCALLY
HEAVY RAINFALL IS POSSIBLE. ON AVERAGE...RAINFALL AMOUNTS OF 1 TO
1.5 INCHES WILL BE COMMON...WITH ISOLATED LOCATIONS RECEIVING UP
TO 2 INCHES OF RAINFALL. HAZARDOUS WEATHER IS NOT EXPECTED FOR THE
PERIOD SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Sep 20, 3:59 AM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 AM EDT FRI SEP 20 2013

WVZ045-201000-
GREENBRIER WV-
459 AM EDT FRI SEP 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 600 AM EDT

* AT 457 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF MODERATE TO HEAVY RAINFALL MOVING INTO WESTERN AND
  SOUTHERN GREENBRIER COUNTY...GENERALLY SOUTH OF A LINE FROM
  QUINWOOD...TO WILLIAMSBURG...MOVING SOUTHEAST AT 15 MPH.

* RAINFALL AMOUNTS OF 1 TO 1.5 INCHES WILL BE POSSIBLE ACROSS
  WESTERN AND SOUTHERN GREENBRIER COUNTY THROUGH 6 AM EDT. WATER
  WILL POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  ASBURY...
  RAINELLE...
  BINGHAM...
  AND ANJEAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3794 8038 3772 8062 3787 8078 3787 8076
      3795 8081 3798 8077 3802 8080 3803 8083
      3806 8081 3805 8086 3807 8088 3810 8081
      3808 8071 3818 8055
TIME...MOT...LOC 0854Z 344DEG 12KT 3802 8065

RAB

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 13:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Greenbrier

When
September 20, 8:15 AM EST to 11:00 AM EST
Where
Greenbrier County, 0.62 mi NNE of Dawson to 0.44 mi NNE of Dawson
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.858, -80.716

Stream flooding was observed in the community of Dawson, near exit 150 on Interstate 64, where six inches of water was reported flowing over Grassy Meadows Road.

Flash Flood, Greenbrier

When
September 20, 9:30 AM EST to 11:30 AM EST
Where
Greenbrier County, 0.84 mi SSE of Rainelle to 1.92 mi WNW of Meadow Bluff
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.958, -80.775

Highway 60 was closed due to flooding at several points from mile marker 1 through mile marker 15, or from the communities of Crawley to Rainelle. Three feet of water was observed flowing across the highway on the west side of the community of Rupert.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473052, 473053.